Virginia, 2013

Heavy Snow and Winter Weather in Virginia, April 4, 2013

April 4, 2013 · NWS RNK · 20 events in 20 counties and zones

, unseasonably cold air was in place across the region once again. Morning low temperatures on this day were in the 20s across western Virginia with 30s in the Piedmont.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

As had been typical through much of the later half of the winter season across the eastern U.S., unseasonably cold air was in place across the region once again. Morning low temperatures on this day were in the 20s across western Virginia with 30s in the Piedmont. Meanwhile, a strong upper-level low pressure area in the southern stream was moving toward the region from the Mid-South. A cold front was stalled along the Georgia and South Carolina Coast with a wave of surface low pressure tracking northeastward along the front near the Georgia Coast. This was near a perfect setup for a heavy snow event across Southwest and West Central Virginia. Dynamic cooling associated with the strong upper low caused any rain or sleet at the onset of the event to quickly change to snow. The snow came down very heavily during the evening rush hour.

Evening rush hour traffic was snarled and came to a standstill in many areas as the heavy snow piled up on the roads. There were numerous accidents also resulting in shut down roads and highways, including Interstate 81 in Wythe County and in Botetourt county near Fincastle, on Interstate 77 near Fancy Gap, U.S. 460 in Christiansburg, and U.S. 220 in Henry County near Martinsville. The heaviest snow hit the New River Valley area from Wytheville northeast to Radford and Blacksburg, where five to seven inches of snow were common.

Alleghany County - 1.5 inches of snow Clifton Forge to 2.0 inches at Jordan Mines,|Bath County - 1.0 inche of snow in Warm Springs,|Bedford County - 1.5 inches of snow in Hardy to 2.5 inches of snow in Huddleston,|Bland County - 2.5 inches of snow in Bastian and Bland,|Botetourt County - 1.5 inches of snow in Fincastle to 2.0 inches in Eagle Rock,|Campbell County - 1/4 inch of snow in Gladys,|Carroll County - 3.0 inches of snow in Hillsville to 3.5 inches in Hebron,|City of Galax - 3.0 inches of snow,|City of Lexington - 1/2 inch of snow,|City of Lynchburg - 1/2 inch of snow,|City of Radford - 5.0 inches of snow,|City of Roanoke - 3.0 inches of snow,|City of Salem - 3.0 inches of snow,|Craig County - 5.5 inches of snow 1W New Castle and in Simmonsville,|Floyd County - 2.0 inches of snow in Floyd to 6.0 inches in Copper Hill,|Franklin County - 1/4 inch of snow/sleet mixture 4NE Ferrum to 3 1/2 inches of snow in Algoma,|Giles County - 3.5 inches of snow in Rich Creek to 5.0 inches in Newport,|Grayson County - 1.0 inch of snow in Elk Creek to 4.0 inches in Fries,|Henry County - 1.0 inch in Figsboro,|Montgomery County - 2 1/2 inches in Elliston to 7 in McCoy and on Brush Mountain,|Patrick County - 0.5 inch 10NNE Stuart to 2.0 inches at Rocky Knob Recreation Area,|Pulaski County - 3.5 inches at Snowville to 7.0 inches at New River near Dublin,|Roanoke County - 2.5 inches at Cave Spring to 4.0 inches at Kings Forest,|Rockbridge County - 1/2 inch at Goshen to 3/4 inch at Glasgow,|Smyth County - 1/2 inch 3NE Marion,|Wythe County - 3.0 inches at Austinville to 6.0 inches at Wytheville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 4, 1:00 PM EST, 0 minutes earlier.

Area forecast discussion, Apr 4, 1:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT THU APR 4 2013

.SYNOPSIS...
LOW PRESSURE WAS OVER THE NORTHERN GULF OF MEXICO WILL MOVE
ACROSS GEORGIA AND FLORIDA THIS AFTERNOON THEN OFF THE CAROLINA
COAST BY FRIDAY MORNING. HIGH PRESSURE WILL COVER THE REGION
BEHIND THIS SYSTEM FOR SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM EDT THURSDAY...

INCREASED SNOW/SLEET AMOUNTS OVER THE NC MTNS THIS AFTERNOON AS
THE DYNAMIC COOLING WITH LOWER DEWPOINTS HAS BROUGHT THE TEMP
PROFILE SFC-3KFT AGL CLOSE TO FREEZING. SNOW ACCUMULATION IS
MAINLY EXPECTED TO BE CONFINED TO GRASSY SURFACES ALTHOUGH TEMPS
HAVE HELD AT OR BELOW FREEZING ACROSS THE HIGH COUNTRY ALL
DAY...AND SOCIAL MEDIA REPORTS SLICK ROADS. KEPT THE ADVISORY FOR
WATAUGA UNTIL 6 PM...AND SHOULD SEE SOME SWITCHING TO SLEET/RAIN
AFTER 300 OR 400 PM. BROUGHT TOTALS UP AGAIN AROUND 2 INCHES IN
THE HIGHER ELEVATIONS. WILL COVER THE REST OF THE AREA IN A
SPECIAL WEATHER STATEMENT.

PREVIOUS VALID DISCUSSION...
BEST ISENTROPIC LIFT AND UPPER DIFFLUENCE CROSS THROUGH THE AREA
AREA BETWEEN 18Z/2PM AND 06Z/2AM. PROBABILITY OF PRECIPITATION
BEGINS TO LOWER IN THE MOUNTAINS AS THE LOW COMING ACROSS THE GULF
COAST STATES MOVES OFFSHORE AND WINDS COME AROUND TO THE
NORTHWEST.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 400 AM EDT THURSDAY...

BY SUNRISE FRIDAY...THE GFS AND ECMWF FORECAST MODELS ARE IN DECENT
AGREEMENT THAT THE LOW PRESSURE SYSTEM WHICH BROUGHT RAIN TO OUR
AREA EARLIER IN THE NIGHT WILL BE MOVING RAPIDLY UP THE NORTH
CAROLINA COAST. AS THE LOW CONTINUES NORTHEAST...WINDS ACROSS OUR
AREA WILL BECOME INCREASINGLY NORTHWESTERLY...DRAWING DRIER AIR IN
FROM THE GREAT LAKES. AS SUCH...SHOWER ACTIVITY WILL TAPER OFF
THROUGH THE MORNING...AND EXPECT TO SEE CLOUD COVER BREAK UP FROM
WEST TO EAST DURING THE AFTERNOON.

A RIDGE OF HIGH PRESSURE WILL PASS ACROSS THE APPALACHIAN CHAIN
FRIDAY NIGHT...AND WILL MOVE OFF OF THE ATLANTIC COAST SATURDAY
AFTERNOON. DESPITE ABUNDANT AFTERNOON SUNSHINE...EASTERLY WINDS
FLOWING AROUND THE DEPARTING HIGH PRESSURE RIDGE WILL CARRY COOLER
AIR FROM THE ATLANTIC INTO OUR AREA. THEREFORE...UNDERCUT GUIDANCE
BY A FEW DEGREES FOR SATURDAY AFTERNOON TEMPERATURES...LIMITING
HIGHS TO THE UPPER 50S AND THE LOW 60S FOR MOST OF THE AREA.

BY SUNDAY...AN UPPER LEVEL TROUGH BEGINS TO SET IN ACROSS THE
WESTERN HALF OF THE UNITED STATES...ALLOWING UPPER LEVEL RIDGING
ACROSS THE EASTERN HALF TO BECOME INCREASINGLY AMPLIFIED. AS
SUCH...SUNDAY AFTERNOON TEMPERATURES WILL BE AMONG THE WARMEST
EXPERIENCED THIS YEAR...WITH HIGHS REACHING TO NEAR 70 ACROSS THE
PIEDMONTS...AND INTO THE MID/UPPER 60S ACROSS THE MOUNTAINS. A COLD
FRONT WILL SINK FROM THE GREAT LAKES AS FAR SOUTH AS THE OHIO RIVER
VALLEY DURING THE AFTERNOON...HOWEVER ANOTHER DEVELOPING LOW
PRESSURE SYSTEM ACROSS THE PLAINS WILL CAUSE THE FRONT TO STALL
BEFORE REACHING INTO OUR AREA.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 400 AM EDT THURSDAY...

THE LONG TERM PERIOD WILL BE CHARACTERIZED BY BUILDING 500MB
HEIGHTS...INCREASING MOISTURE...AND WARMER TEMPERATURES AS A WESTERN
U.S. TROF CONTINUES TO DEEPEN.

UPPER LEVEL HEIGHTS WILL REALLY BEGIN TO RISE MONDAY AS THE WESTERN
TROF DEEPENS. THE 00Z ECMWF APPEARS TOO FAR EAST WITH THIS
SYSTEM...AND LEANED TOWARD THE CANADIAN/GFS MODELS KEEPING A
SOUTHWEST FLOW OVER OUR AREA RESULTING IN OUR FIRST TASTE OF ABOVE
NORMAL TEMPERATURES IN WEEKS. MEANWHILE...AT THE SFC...
SOUTH/SOUTHWEST WINDS USHER IN HIGHER DEWPOINTS...DEEPER MOISTURE
WITH PWATS 1-2 STANDARD DEVIATIONS ABOVE NORMAL...TUESDAY AND
WEDNESDAY. WEAK UPPER LEVEL WAVES IN ADVANCE OF THE DEEPENING TROF
INTERACTING WITH THIS INCREASING MOISTURE WILL BRING A SLIGHT CHANCE
OF SHOWERS TUESDAY AND WEDNESDAY. THE 12Z GFS SUGGESTS A DRIER DAY
TUESDAY WITH A MORE AMPLIFIED PATTERN COMPARED TO PREVIOUS MODEL
RUNS...KEEPING THE BEST UPPER LEVEL SUPPORT/LOW LEVEL CONVERGENCE
WELL WEST OF OUR AREA.

A DEEP SOUTHWEST FLOW WILL KEEP ABOVE NORMAL TEMPS...MOSTLY CLOUDY
SKIES AND A RISK OF SHOWERS/ISOLATED STORMS ON WEDNESDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...

CIGS WILL LOWER AND PRECIP ARRIVING ACROSS MOST OF THE AREA
BETWEEN 18Z-20Z...WITH SLEET MIXED IN. ACCELERATED THE TIMING OF
LOWER CIGS AT LEAST AN HOUR...AND WILL SEE MVFR TO IFR TOWARD
EVENING AS PRECIP CHANGES TO ALL RAIN WITH IT BEING HEAVY AT
TIMES.

OVERNIGHT...THE SFC LOW MOVES OFF THE COAST OF VIRGINIA ALLOWING
WINDS TO TURN NORTH. UNTIL GOOD MIXING OCCURS SHOULD SEE A SMALL
WINDOW OF IFR OR WORSE AT MOST TAF SITES WITH CONDITIONS IMPROVING
TO VFR BY LATE MORNING FRIDAY AS WINDS TURN NW.

HIGH PRESSURE WILL THEN BUILD IN FOR SATURDAY...BRINGING DRY
WEATHER AND RETURNING ALL TAF LOCATIONS TO VFR THROUGH MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...WINTER WEATHER ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NCZ018.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...NF
LONG TERM...NF/PH
AVIATION...AMS/WP
Hazardous weather outlook, Apr 4, 10:17 AM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 AM EDT THU APR 4 2013

NCZ018-051530-
WATAUGA-
1117 AM EDT THU APR 4 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-VAZ015>017-051530-
ASHE-ALLEGHANY NC-GRAYSON-CARROLL-FLOYD-
1117 AM EDT THU APR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LIGHT ACCUMULATION OF SLEET...SNOW OR ICE IS POSSIBLE THIS
AFTERNON MAINLY AT THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>005-019-020-VAZ009>014-018>020-022>024-032>035-043-047-
WVZ043>045-051530-
SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-BUCKINGHAM-SUMMERS-
MONROE-GREENBRIER-
1117 AM EDT THU APR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

POCKETS OF SLEET WILL BE POSSIBLE THROUGH THIS AFTERNOON.
ACCUMULATION OF SLEET WILL BE MINIMAL...BUT SOME OF THE HIGHER
RIDGES COULD GET A COATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042-051530-
TAZEWELL-MERCER-
1117 AM EDT THU APR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ006-VAZ044>046-058-059-051530-
CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX-CHARLOTTE-
1117 AM EDT THU APR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 4, 10:57 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 AM EDT THU APR 4 2013

NCZ001-002-VAZ015>017-041800-
ASHE-ALLEGHANY NC-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD
1157 AM EDT THU APR 4 2013

...LIGHT WINTRY MIX THROUGH EARLY AFTERNOON...

SLEET WILL BE MIXED IN WITH RAIN THROUGH EARLY AFTERNOON AND A
FEW SNOWFLAKES WILL ALSO BE POSSIBLE AT THE HIGHER ELEVATIONS.
OVERALL ACCUMULATION OF WINTRY PRECIPITATION WILL BE MINIMAL.
TEMPERATURES ARE EXPECTED TO RISE INTO THE UPPER 30S TO LOWER 40S
BY 2 PM...EXCEPT MID 30S ALONG THE BLUE RIDGE.

NCZ003>006-019-020-VAZ032-033-043-044-041800-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
HENRY-PITTSYLVANIA-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...STUART...ROCKY MOUNT...MARTINSVILLE...
DANVILLE
1157 AM EDT THU APR 4 2013

...POCKETS OF SLEET EXPECTED INTO EARLY AFTERNOON...

LIGHT RAIN WILL BE MIXED WITH SLEET AT TIMES THROUGH EARLY
AFTERNOON. GIVEN WARMER GROUND TEMPERATURES...ACCUMULATION OF
SLEET SHOULD BE LIGHT AND MAINLY ON GRASSY...WOOD OR METAL COVERED
SURFACES. TEMPERATURES SHOULD RISE INTO THE 40S THROUGH THE
AFTERNOON.
Special weather statement, Apr 4, 12:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT THU APR 4 2013

VAZ010>014-016>018-022>024-032>035-WVZ042>044-042000-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-
SUMMERS-MONROE-
INCLUDING THE CITIES OF...BLAND...PEARISBURG...WYTHEVILLE...
RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD...NEW CASTLE...
ROANOKE...SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART...
ROCKY MOUNT...BEDFORD...AMHERST...BLUEFIELD...FLAT TOP...HINTON...
HIX...UNION
151 PM EDT THU APR 4 2013

...SLEET AND SNOW MIXED WITH RAIN INTO MID AFTERNOON...

SLEET AND SOME SNOW WILL OCCUR THIS AFTERNOON AT THE ONSET OF
PRECIPITATION...MIXING WITH AND CHANGING TO RAIN SHORTLY
THEREAFTER. NO ACCUMULATION OF SLEET AND SNOW IS EXPECTED ON
ROADS...BUT WILL SEE SOME ACCUMULATION OF LESS THAN HALF AN INCH
ON GRASSY AND METAL OBJECTS. EVEN THOUGH ROADS WILL BE
WET...TRAVEL WITH CAUTION AS THE PRECIPITATION AT TIMES WILL BE
HEAVY.

NCZ003>006-019-020-VAZ043>045-058-059-042000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...MARTINSVILLE...DANVILLE...LYNCHBURG...
SOUTH BOSTON...KEYSVILLE
151 PM EDT THU APR 4 2013

...SOME SLEET MIXED IN WITH RAIN THIS AFTERNOON...

RAIN WILL BE MIXED WITH SLEET THROUGH THE AFTERNOON BEFORE
BECOMING ALL RAIN. NO ACCUMULATION ON ROADS IS EXPECT BUT SOME
COATING OF SLEET ON GRASS AND METAL OBJECTS IS POSSIBLE.
Special weather statement, Apr 4, 12:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT THU APR 4 2013

NCZ001-002-VAZ007-009-015-042000-
ASHE-ALLEGHANY NC-TAZEWELL-SMYTH-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY
157 PM EDT THU APR 4 2013

...LIGHT ACCUMULATION OF SLEET OR SNOW ON ROADS TO CREATE A FEW
SLICK SPOTS THIS AFTERNOON...

SNOW AND SLEET WILL MIX WITH AND CHANGE TO RAIN LATER THIS
AFTERNOON. ACCUMULATION OVER THE HIGHER ELEVATIONS COULD REACH
OVER AN INCH ON GRASSY SURFACES WHILE A DUSTING OCCURS IN THE
VALLEYS. TEMPERATURES HOVERING AROUND FREEZING WILL ALLOW FOR
SLICK SPOTS TO FORM ON ROADS. DRIVE SLOWLY AND ALLOW MORE BRAKING
DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 6 heavy snow. Local standard time, as filed.

Winter Weather, Bland

When
April 4, 1:00 PM EST to 6:00 PM EST
Where
Bland forecast zone
Reported by
County Official
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

The Bland County 911 Center reported 2.5 inches of snow in Bland and Bastian.

Winter Weather, Smyth

When
April 4, 1:00 PM EST to 5:30 PM EST
Where
Smyth forecast zone
Reported by
Public
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

The public observed only 1/2 inch of snow. Much of the time the precipitation was mixed with rain.

Winter Weather, Grayson

When
April 4, 1:30 PM EST to 6:30 PM EST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Snowfall of 1.0 in Elk Creek to 3.0 inches in Fries was observed by trained spotters and the public. Some sleet was noted in parts of the county.

Heavy Snow, Wythe

When
April 4, 2:30 PM EST to 7:00 PM EST
Where
Wythe forecast zone
Reported by
Public
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Snowfall across Wythe County ranged from 3.0 inches in Austinville to 6.0 inches in Wytheville as reported by the public and the Broadcast Media.

Heavy Snow, Giles

When
April 4, 2:30 PM EST to 7:30 PM EST
Where
Giles forecast zone
Reported by
Public
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Snowfall ranged from around 4.0 inches in Rich Creek and Narrows to 5.0 inches in Newport as reported by the public and trained spotters.

Heavy Snow, Floyd

When
April 4, 2:30 PM EST to 7:00 PM EST
Where
Floyd forecast zone
Reported by
Public
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

The public observed snowfall of 6.0 inches at Copper Hill. Snowfall elsewhere around the county was generally in the 1.0 to 3.0 inch range from Alum Ridge to Indian Valley and Check.

Heavy Snow, Pulaski

When
April 4, 2:45 PM EST to 7:15 PM EST
Where
Pulaski forecast zone
Reported by
Public
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Snowfall ranged from 3.0 inches in Draper to nearly 7.0 inches in New River, just southwest of Dublin.

Heavy Snow, Montgomery

When
April 4, 2:45 PM EST to 7:30 PM EST
Where
Montgomery forecast zone
Reported by
Public
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Snowfall ranged from 2 to 3 inches in the Elliston area to around 7.0 inches at McCoy and in the Preston Forest Subdivision on Brush Mountain north of Blacksburg. 5 1/2 inches of snow was observed in the City of Radford.

Heavy Snow, Craig

When
April 4, 2:45 PM EST to 8:30 PM EST
Where
Craig forecast zone
Reported by
Trained Spotter
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

A storm spotter reported 5 1/2 inches of snow in Simmonsville while the public reported 5 1/2 inches of snow just west of New Castle.

Winter Weather, Carroll

When
April 4, 3:00 PM EST to 6:30 PM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Snowfall of 3.0 to 3.5 inches was observed in Galax, Hillsville, and Hebron by trained spotters and the public.

Winter Weather, Henry

When
April 4, 3:00 PM EST to 7:00 PM EST
Where
Henry forecast zone
Reported by
Public
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

The public observed 1.0 inches of snow in the Figsboro area.

Winter Weather, Patrick

When
April 4, 3:00 PM EST to 7:30 PM EST
Where
Patrick forecast zone
Reported by
Park/Forest Service
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

The State Park Service observed 2.0 inches of snow in the Rocky Knob Recreation Area while a trained spotter only observed 1.2 inch of snow 10 miles north-northeast of Stuart.

Winter Weather, Roanoke

When
April 4, 3:00 PM EST to 8:00 PM EST
Where
Roanoke forecast zone
Reported by
Public
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Snowfall ranged from 3.0 to 4.0 inches in the western part of the county, including the City of Salem and the City of Roanoke and 3.0 inches in Cave Spring upwards to 4.0 inches in Kings Forest as reported by the public.

Winter Weather, Bedford

When
April 4, 3:30 PM EST to 9:30 PM EST
Where
Bedford forecast zone
Reported by
Trained Spotter
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Snowfall of 1.5 inches was observed in Hardy to 2.5 inches in Huddleston as reported by a trained spotter and the public.

Winter Weather, Franklin

When
April 4, 3:30 PM EST to 7:30 PM EST
Where
Franklin forecast zone
Reported by
Public
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Snowfall of less than 1/2 inch in Ferrum to 3 1/3 inches in Algoma. Most parts of the county had 1.5 to 2.5 inches as reported by the public and trained spotters.

Winter Weather, Alleghany

When
April 4, 4:00 PM EST to 9:00 PM EST
Where
Alleghany forecast zone
Reported by
Law Enforcement
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Snowfall of 1.5 inches in Clifton Forge to 2.0 inches in Jordan Mines was reported by law enforcement personnel.

Winter Weather, Botetourt

When
April 4, 4:00 PM EST to 9:00 PM EST
Where
Botetourt forecast zone
Reported by
Public
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Snowfall of 1.5 to 2.0 inches was reported from Eagle Rock, Laymantown, and Fincastle by spotters and the public.

Winter Weather, Rockbridge

When
April 4, 4:00 PM EST to 9:30 PM EST
Where
Rockbridge forecast zone
Reported by
COOP Observer
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer reported 3/4 inch of snow from Glasgow, while the County 911 Center relayed a report of 1/2 inch from Goshen.

Winter Weather, Bath

When
April 4, 4:30 PM EST to 10:00 PM EST
Where
Bath forecast zone
Reported by
County Official
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

The Bath County 911 Center observed 1.0 inch of snowfall in Warm Springs.

Winter Weather, Campbell

When
April 4, 5:00 PM EST to 9:00 PM EST
Where
Campbell forecast zone
Reported by
Trained Spotter
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

A trained spotter observed 1/4 inch of snow/sleet mixture in Gladys. About 1/3 inch of snow/sleet was observed in the City of Lynchburg.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447585, 447595, 447590, 447576, 447579, 447580, 447577, 447578, 447581, 447588, 447591, 447592, 447593, 447584, 447589, 447582, 447586, 447594, 447583, 447587.